A 22-year-old student in Wales suffered a life-threatening stroke likely caused by her birth control pill – though doctors initially
A 22-year-old student in Wales suffered a life-threatening stroke likely caused by her birth control pill – though doctors initially told her she was just hungover, according to a report.
Nia Phillips, a psychology student from Ammanford, sought medical advice when she felt a headache coming one day in autumn 2019, Wales Online reported.
She was told the pain was probably the result of a hangover – but doctors determined days later that she actually suffered a stroke.
“I felt like I had a headache on the Friday but it wasn’t bad. Then I woke up on the Saturday and it was definitely a migraine,” Phillips told the news outlet.
“I was vomiting, I had blurred vision, I was seriously light-sensitive to the point where I had to have closed curtains and an eye mask on,” she added.
The then-20-year-old had planned on going to a ball at Royal Holloway University in Surrey but could barely lift her head from the pillow.
“The migraine persisted into the Sunday and then on the Sunday evening I thought enough is enough and rang the out-of-hours GP [general practitioner]. They told me it’s probably a hangover and that I should just keep an eye on my symptoms,” Phillips said.
“They prescribed me with co-codamol (a mixture of painkillers paracetamol and codeine) to ease the pain,” she said.
Phillips took the doctor’s advice and rested for the next couple of days, but the pain persisted so her mother came to help her go back to her home in Carmarthenshire, according to the report.
“We’d gone back on the train and I was so light-sensitive that I had to walk through Reading station with a sleep mask on and my hood up,” she said.
“When we got home, I saw a nurse who thought it was an ear infection as she could see swelling behind my ear but because my eyes were still so painful my mother suggested we saw an optician. The optician was a family friend and we were so lucky that she could fit us in last minute,” Phillips continued.
The optician noticed swelling in Phillips’ brain — and immediately sent her to the hospital.
“I will always be so thankful to her because if it wasn’t pointed out then who knows what would have happened?” she said.
“At the hospital I saw a consultant ophthalmologist. He thought it might have been IIH (idiopathic intracranial hypertension) initially, which is pressure on the brain that isn’t massively uncommon in my age group so I was then sent for scans,” the student said.
That night, Phillips was admitted to the hospital, where she underwent an MRI scan and ultrasound of her eyeball.
“They came back and said, ‘After seeing your MRI scan we can see a blood clot on the brain.’ They instantly injected me with heparin to thin my blood as soon as possible,” she said.
“I was just completely numb and it felt a bit like an out-of-body experience,” added Phillips, who remained at Glangwili Hospital for two weeks.
After she was discharged tests were run to try and determine the cause of her blood clot.
“They told me that according to the tests I didn’t have a genetic predisposition to blood clots. There was also no known family history of it and I was a healthy 20-year-old,” she told Wales Online.
“I was told that doctors would never be able to explain 100 percent for certain why I had the blood clot but the most likely cause was my contraceptive pill,” she said.
“I went on the (combined) pill Rigevidon in 2017 at the age of 18 and I never had any previous issues with it. I didn’t suffer from migraines or bad headaches,” she added.
Phillips said she didn’t realize the pill came with small risks and wishes all teens and young women could be fully informed before choosing their contraception.
Rigevidon, one of the more popular types of contraceptive, is safe for most women, according to the NHS website, which says there is a “very low risk of serious side effects” such as blood clots.
It says women should be fine to take it unless they are suffering with or have a close family history of certain medical conditions.
Because of the amount of time she spent out of school, Phillips deferred her degree for a year and re-enrolled for her third year at Cardiff University to be closer to home.
“I’m really lucky to have really supportive friends who I can relax when I see and really enjoy but when I come home after socializing I can feel that it’s really taken it out of me whereas I never had that before. I’m really sociable,” she said.